Wyoming, 2011

High Wind in Wyoming, January 21 to 22, 2011

January 21 to 22, 2011 · NWS CYS · 11 events in 6 counties and zones

Winds in the upper atmosphere increased and combined with a strong pressure difference at the surface and produced significant winds across the area.

Where it happened

Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

Winds in the upper atmosphere increased and combined with a strong pressure difference at the surface and produced significant winds across the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jan 21, 9:29 PM MST, 21 minutes earlier.

Area forecast discussion, Jan 21, 9:29 PM MST, 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
929 PM MST FRI JAN 21 2011

.UPDATE...
EVENING WATER VAPOR IMAGERY SHOWS THE NEXT PACIFIC UPPER LEVEL
SYSTEM OVER MONTANA AND IDAHO MOVING SOUTHEAST TOWARD THE CENTRAL
ROCKIES. WINDS AHEAD OF THIS SYSTEM HAVE BEEN GRADUALLY INCREASING
THIS EVENING. THE MEDICINE BOW VAD WIND PROFILER SHOWED 50 KT AT
THE LOWEST GATE AT 04Z. BOTH BORDEAUX AND ARLINGTON WINDS HAVE BEEN
SUSTAINED BETWEEN 25 AND 35 MPH WITH GUSTS TO 50 MPH. REGIONAL
RADARS SHOWED AREAS OF SNOW MOVING INTO SOUTH CENTRAL WYOMING AND
WESTERN CARBON COUNTY. OVERALL...THE CURRENT FORECAST IS ON TRACK.
ADJUSTED QPF AND SNOW AMOUNTS UP SLIGHTLY FROM THE PREVIOUS SHIFT.
NO CHANGES TO THE HAZARDS.

&&

.AVIATION...06Z TAF ISSUANCE
NO SIGNIFICANT CHANGES FROM THE 00Z FORECAST. THE MAIN IMPACTS TO
AVIATION THROUGH SATURDAY WILL BE AREAS OF MOUNTAIN TURBULENCE
DUE TO THE STRONG WESTERLY WINDS...MOUNTAIN OBSCUREMENT AND MVFR TO
IFR CONDITIONS IN SNOW AND BLOWING SNOW OVER AND WEST OF THE
LARAMIE RANGE. THIS INCLUDES THE KSAA...KRWL AND KLAR TERMINALS.
OVER THE REMAINDER OF THE FORECAST AREA...EXPECT PERIODS OF MVFR
CIGS/VSBYS IN LIGHT SNOW ALONG WITH GUSTY NORTHWEST WINDS ON
SATURDAY.

&&

.PREV DISCUSSION... /ISSUED 213 PM MST FRI JAN 21 2011/

SHORT TERM...TONIGHT THROUGH SATURDAY NIGHT...
MORE WINTRY WEATHER IS STILL EXPECTED FOR THE CWA TONIGHT AND INTO
SATURDAY NIGHT.  A SHORTWAVE TROUGH CURRENTLY ENTERING THE PACIFIC
NORTHWEST WILL MOVE SOUTHEAST AND ACROSS THE CENTRAL ROCKIES LATE
TONIGHT THROUGH EARLY SATURDAY NIGHT.  MODELS CONTINUE TO BE
CONSISTENT WITH THE FEATURE.  SURFACE LOW PRESSURE WILL INITIALLY
BE OVER NORTH CENTRAL MONTANA AT 06Z AND THEN MOVE SOUTH WITH THE
SHORTWAVE TROUGH MOVEMENT.  AHEAD OF THE SHORTWAVE TROUGH AND
SURFACE LOW...THE SURFACE PRESSURE GRADIENT WILL TIGHTEN THIS
EVENING AND PERSIST INTO MID MORNING SATURDAY.  IN ADDITION...THE
700 MB WINDS WILL INCREASE OVER SOUTHEAST WYOMING TO BETWEEN 45
AND 55 KNOTS.  WILL GO AHEAD AND UPGRADE THE PREVIOUSLY ISSUED
HIGH WIND WATCH TO A HIGH WIND WARNING FOR SOME AREAS ALONG AND WEST
OF THE LARAMIE RANGE.  THAT HIGHLIGHT WILL RUN FROM 02Z TO 15Z
SATURDAY.  WINDS WILL REMAIN STRONG OVER MUCH OF THE CWA FOR THE
REST OF SATURDAY AND EARLY SATURDAY NIGHT...BUT REMAIN BELOW
WARNING AND ADVISORY CRITERIA.

SNOW WILL ALSO FALL OVER MUCH OF THE CWA LATE TONIGHT THROUGH
SATURDAY AFTERNOON AND EARLY SATURDAY NIGHT.  THE AREA WHERE THE
SNOW WILL BE LEAST LIKELY WILL BE THE SOUTHEAST CORNER OF WYOMING.
THE SNOW WILL BE HEAVY AT TIMES OVER AND NEAR THE SNOWY AND SIERRA
MADRE RANGES.  SNOWFALL WILL BE AIDED IN THE SOUTHWEST HALF OF THE
CWA BY THE LEFT EXIT REGION OF THE 300 MB JET FROM 15Z TO 21Z...MID
LEVEL FRONTOGENESIS DURING THAT TIME AND SURFACE FORCING.  THE
LOWER ELEVATIONS WILL RECEIVE MAINLY FROM ONE HALF INCH TO 2.5 INCHES
OF NEW SNOW...WITH THE SNOWY AND SIERRA MADRE RANGES FROM 6 TO 10
INCHES.  WAS PUSHED TOWARD THE WARNING DUE TO THE EXPECTED STRONG
WINDS IN OPEN AREAS OF THE MOUNTAINS.  THE WINTER STORM WARNING FOR
THE SNOWY AND SIERRA MADRE RANGES WILL RUN FROM 09Z SATURDAY TO 06Z
SUNDAY.  TEMPERATURES WILL BE COOLER OVER THE CWA ON SATURDAY AND
THEN WITH SOME CLEARING SATURDAY NIGHT...LOWS WILL BE IN THE SINGLE
DIGITS.

LONG TERM...SUNDAY THROUGH FRIDAY
PATTERN IN THE LONG TERM REMAINS CONSISTENT WITH WEAK TO MODERATE
DISTURBANCES MOVING ACROSS THE AREA SEPARATED BY DAYS OF WINDY AND
DRY WEATHER. SUNDAY WILL START OUT DRY WITH N TO NW FLOW ALOFT AND
DOWNSLOPE WINDS AT THE SURFACE. THE NW FLOW WILL CONT ALOFT SUN
NIGHT AND A SHORT WAVE WILL BEGIN TO MOVE INTO NW WY. LIGHT SNOW
WILL DEVELOP ACROSS THE WY PORTION OF THE CWA DURING THE NIGHT AND
THE ASSOCIATED COLD FRONT WILL MOVE ACROSS THE CWA DURING THIS
TIME. THE SHORT WAVE AXIS WILL MOVE ACROSS THE FORECAST AREA MON
WITH LIGHT SNOW CONTINUING ACROSS THE ENTIRE AREA EARLY IN THE
DAY. THE FLOW ALOFT WILL BECOME NORTH MON NIGHT AS ANOTHER SHORT
WAVE BEGINS TO MOVE INTO NW WY. THE SHORT WAVE WILL MOVE ACROSS
THE CWA ON TUES WHICH WILL MEAN ANOTHER CHANCE OF SNOW FOR THE
CWA...BUT THE HIGHEST CHANCES OF SNOW WILL BE WEST OF THE LARAMIE
RANGE. THE PRECIP WILL END TUES NIGHT AND NORTH FLOW WILL ONCE
AGAIN DEVELOP ALOFT AS AN UPPER RIDGE BUILDS ALONG THE WEST COAST.
THE FLOW ALOFT WILL BECOME NW BY WED NIGHT AND WILL CONTINUE
THROUGH FRI AS THE UPPER RIDGE CONTINUES TO BUILD ALONG THE WEST
COAST. DOWNSLOPE WINDS WILL PREVAIL AT THE SURFACE OVER THE
FORECAST AREA DURING THIS TIME...WHICH WILL BE A DRY AND WINDY
PERIOD. HIGH TEMPERATURES WILL BE AROUND NORMAL OR SLIGHTLY BELOW
NORMAL FOR SUN AND MON...AND 5 TO 10 DEGREES ABOVE NORMAL FOR TUES
THROUGH FRI.

AVIATION...00Z TAF ISSUANCE
MVFR CEILINGS WILL OCCUR AT TIMES OVER CARBON COUNTY TONIGHT.  CLOUDS
WILL INCREASE AND BASES LOWER OVER THE ENTIRE CWA LATER TONIGHT AND
SATURDAY MORNING AND PERSIST THROUGH 00Z SUNDAY.  AFTER 12Z SATURDAY...
MANY LOCATIONS WILL SEE MVFR CEILINGS AND VISIBILITIES IN LIGHT SNOW.
THE SNOWY RANGE WILL BE OBSCURED FROM 06Z TONIGHT THROUGH 06Z SUNDAY.
WESTERLY SURFACE WINDS WILL DECREASE OVER THE CWA BY SUNSET.  WINDS
WILL INCREASE ONCE AGAIN THIS EVENING IN AREAS ALONG AND WEST OF THE
LARAMIE RANGE WHERE GUSTS AS HIGH AS 50 KNOTS ARE POSSIBLE.  THOSE
STRONG WINDS WILL CONTINUE THROUGH 15Z SATURDAY BEFORE DIMINISHING
SOME.  NORTHWEST WINDS WILL GUST AS HIGH AS 35 TO 40 KNOTS OVER THE
CWA SATURDAY AFTERNOON AND EARLY SATURDAY NIGHT.

FIRE WEATHER...
MINIMAL FIRE CONCERNS THROUGH NEXT WEEK. THE MAIN CONCERN WILL BE
NORTHWEST WINDS GUSTING AS HIGH AS 35 MPH OVER THE CWA UNTIL SUNSET.
WESTERLY WINDS WILL INCREASE THIS EVENING ONCE AGAIN IN AREAS ALONG
AND WEST OF THE LARAMIE RANGE WITH GUSTS UP TO 60 MPH.  THOSE WINDS
WILL CONTINUE THROUGH MID MORNING SATURDAY.  FROM SATURDAY AFTERNOON
THROUGH EARLY SATURDAY NIGHT...MUCH OF THE CWA WILL EXPERIENCE
NORTHWEST WINDS GUSTING AS HIGH AS 40 MPH.  OTHERWISE COOL
TEMPERATURES AND PERIODS WHERE SNOW MAY FALL CAN BE EXPECTED THROUGH
THE MID PART OF NEXT WEEK. IN BETWEEN STORM SYSTEMS...STRONG WINDS
CAN BE EXPECTED FROM THE WEST AND SOUTHWEST.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...WINTER STORM WARNING FROM 2 AM SATURDAY TO 11 PM SATURDAY FOR
     WYZ112-WYZ114.
     HIGH WIND WARNING UNTIL 8 AM SATURDAY FOR WYZ104-WYZ105-WYZ106-
     WYZ110-WYZ116-WYZ117.
NE...NONE.

&&

SHORT TERM/FIRE WEATHER...WEILAND
LONG TERM...KMD
AVIATION/UPDATE...JAMSKI
Hazardous weather outlook, Jan 21, 9:15 PM MST, 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
915 PM MST FRI JAN 21 2011

WYZ104>106-110-116-117-231200-
FERRIS/SEMINOE/SHIRLEY MOUNTAINS-SHIRLEY BASIN-
CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
NORTH SNOWY RANGE FOOTHILLS-SOUTH LARAMIE RANGE-
SOUTH LARAMIE RANGE FOOTHILLS-
915 PM MST FRI JAN 21 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL WYOMING...
SOUTH CENTRAL WYOMING AND SOUTHEAST WYOMING.

.DAY ONE...TONIGHT

SUSTAINED WESTERLY WINDS WILL INCREASE TO 30 TO 45 MPH WITH GUSTS
TO 65 MPH LATER THIS EVENING AND CONTINUE THROUGH MID MORNING
SATURDAY. A HIGH WIND WARNING REMAINS IN EFFECT UNTIL 9 AM SATURDAY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

PERIODS OF LIGHT SNOW ARE EXPECTED SATURDAY THROUGH WEDNESDAY WITH
THE PASSAGE OF SEVERAL UPPER LEVEL DISTURBANCES.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ASKED TO REPORT WIND GUSTS 58 MPH OR GREATER.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

NEZ002-003-019>021-054-055-095-096-WYZ101>103-107>109-111-113-115-
118-119-231200-
DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-
NORTH SIOUX-SOUTH SIOUX-CONVERSE COUNTY LOWER ELEVATIONS-
NIOBRARA COUNTY-NORTH LARAMIE RANGE-EAST PLATTE COUNTY-
GOSHEN COUNTY-CENTRAL CARBON COUNTY-SOUTHWEST CARBON COUNTY-
UPPER NORTH PLATTE RIVER BASIN-LARAMIE VALLEY-
CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY-
915 PM MST FRI JAN 21 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE...EAST CENTRAL WYOMING...SOUTH CENTRAL WYOMING AND
SOUTHEAST WYOMING.

.DAY ONE...TONIGHT

SUSTAINED WESTERLY WINDS WILL INCREASE TO 20 TO 30 MPH WITH
GUSTS TO 40 MPH AT TIMES.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

PERIODS OF LIGHT SNOW ARE EXPECTED SATURDAY THROUGH WEDNESDAY WITH
THE PASSAGE OF SEVERAL UPPER LEVEL DISTURBANCES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

WYZ112-114-231200-
SIERRA MADRE RANGE-SNOWY RANGE-
915 PM MST FRI JAN 21 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL WYOMING.

.DAY ONE...TONIGHT

SUSTAINED WESTERLY WINDS WILL INCREASE TO 25 TO 40 MPH WITH GUSTS
TO 55 MPH POSSIBLE ACROSS THE SNOWY AND SIERRA MADRE RANGES FROM
LATE TONIGHT THROUGH SATURDAY. THE WINDS WILL CAUSE BLOWING AND
DRIFTING SNOW IN OPEN AREAS.

SNOW WILL BECOME WIDESPREAD OVER THE MOUNTAINS LATER TONIGHT...
AND BE HEAVY AT TIMES. A WINTER STORM WARNING REMAINS IN EFFECT
FOR THE MOUNTAINS BEGINNING LATER TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SNOW AND STRONG WINDS WILL CONTINUE OVER THE SNOWY AND SIERRA MADRE
RANGES THROUGH EARLY SATURDAY NIGHT. THE WINTER STORM WARNING
REMAINS IN EFFECT DURING THIS TIME. THE COMBINATION OF THE SNOW
AND WINDS WILL PRODUCE BLOWING AND DRIFTING SNOW AND HAZARDOUS
TRAVEL CONDITIONS.

PERIODS OF LIGHT SNOW ARE EXPECTED SUNDAY THROUGH WEDNESDAY WITH
THE PASSAGE OF SEVERAL UPPER LEVEL DISTURBANCES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT...HOWEVER SNOW AMOUNTS
WILL BE APPRECIATED.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

JAMSKI

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

11 high wind. Local standard time, as filed.

High Wind, Ferris/Seminoe/Shirley Mountains

When
January 21, 9:50 PM MST to January 22, 1:50 AM MST
Where
Ferris/Seminoe/Shirley Mountains forecast zone
Measured
60 kt (69 mph) measured gust
Reported by
Mesonet
Coordinates
41.695, -106.931 (the zone’s center; the record gives no point)

Sensor near Muddy Gap recorded gusty winds during the period with a peak gust of 69 mph at 21/2250 MST.

High Wind, North Snowy Range Foothills

When
January 21, 9:51 PM MST to January 22, 5:46 AM MST
Where
North Snowy Range Foothills forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
Department of Highways
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

WYDOT sensor at Arlington recorded sustained winds in excess of 40 mph and wind gusts greater than 58 mph throughout the period with a peak gust of 59 mph at 22/0326 MST.

High Wind, Central Laramie Range and Southwest Platte County

When
January 21, 11:10 PM MST to January 22, 4:40 AM MST
Where
Central Laramie Range and Southwest Platte County forecast zone
Measured
65 kt (75 mph) measured gust
Reported by
Department of Highways
Coordinates
41.698, -105.127 (the zone’s center; the record gives no point)

WYDOT sensor at Bordeaux measured sustained winds in excess of 40 mph and gusts greater than 58 mph throughout the period with a peak gust of 75 mph at 22/0255 MST.

High Wind, South Laramie Range

When
January 22, 12:10 AM MST
Where
South Laramie Range forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
Trained Spotter
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

Spotter 5 SE Buford recorded a peak wind gust of 63 mph.

High Wind, South Laramie Range Foothills

When
January 22, 12:15 AM MST to 6:00 AM MST
Where
South Laramie Range Foothills forecast zone
Measured
65 kt (75 mph) measured gust
Reported by
Mesonet
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

UP railroad sensor at Emkay recorded sustained winds in excess of 40 mph and wind gusts greater than 58 mph throughout the period with a peak gust of 75 mph at 22/0030 MST.

High Wind, South Laramie Range Foothills

When
January 22, 1:39 AM MST
Where
South Laramie Range Foothills forecast zone
Measured
65 kt (75 mph) measured gust
Reported by
Trained Spotter
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

Spotter recorded a wind gust of 75 mph.

High Wind, South Laramie Range Foothills

When
January 22, 2:48 AM MST
Where
South Laramie Range Foothills forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
NWS Employee
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

NWS employee recorded a gust of 59 mph.

High Wind, South Laramie Range Foothills

When
January 22, 3:00 AM MST to 6:00 AM MST
Where
South Laramie Range Foothills forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Department of Highways
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

WYDOT sensor at Whitaker recorded sustained winds in excess of 40 mph with a peak gust of 60 mph at 22/0420 MST.

High Wind, South Laramie Range Foothills

When
January 22, 4:00 AM MST
Where
South Laramie Range Foothills forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

Sensor on the Polo Ranch recorded a wind gust of 59 mph.

High Wind, South Laramie Range Foothills

When
January 22, 4:06 AM MST to 5:31 AM MST
Where
South Laramie Range Foothills forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
Department of Highways
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

WYDOT sensor at Wyo Hill recorded sustained winds in excess of 40 mph with a peak gust of 62 mph at 22/0431 MST.

High Wind, Central Laramie County

When
January 22, 4:52 AM MST to 5:53 AM MST
Where
Central Laramie County forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
41.307, -104.690 (the zone’s center; the record gives no point)

Cheyenne ASOS recorded sustained winds in excess of 40 mph with a peak gust of 58 mph at 22/0452 MST.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2011Every state in 2011This day in weather historyWarnings in Wyoming, January 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 269253, 269256, 269254, 269260, 269261, 269266, 269265, 269264, 269262, 269263, 269267.